Tornadoes · United States · Florida · 2005

F0 tornado, Navarre, Florida, June 11, 2005

This F0 tornado ran 0.1 miles across Santa Rosa County on June 11, 2005, touching down at 2:10 PM CDT and reaching 50 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2005
Touchdown
2:10 PM CDT (19:10 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Santa Rosa County
Touchdown point
30.400, -86.870
Lift-off point
30.400, -86.870
Record number
174

What the Weather Service recorded

As Tropical Storm Arlene moved ashore, a weak tornado briefly touched down near Navarre. The weak tornado was on the ground briefly and only caused minor damage. A fire department near the touchdown measured 60 mph wind gusts.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Jun 11, 11:50 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 11:50 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1150 AM CDT SAT JUN 11 2005

.SHORT TERM...HAVE UPDATED CURRENT ZONE PACKAGE TO CANCEL WIND
ADVISORY FOR THE INLAND AL COUNTIES AND TO CANCEL FLOOD WATCH FOR
ALL COUNTIES IN THE CWFA.

&&

.MARINE...UPDATED CURRENT MARINE PACKAGE TO CANCEL SMALL CRAFT
ADVISORY FOR MOBILE BAY. WILL CONTINUE WITH SCAS FOR THE OFFSHORE
WATERS THROUGH SUNRISE DUE TO HIGH SEAS GENERATED FROM ARLENE SLOWLY
SUBSIDING THROUGH THE REMAINDER OF TONIGHT.

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ650-670.

FL...SMALL CRAFT ADVISORY GMZ655-675.

MS...NONE.

&&

/32 ESBENSEN
Hazardous weather outlook, Jun 11, 6:00 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SAT JUN 11 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ARLENE WILL MOVE OVER THE AREA TODAY...WITH THE
CIRCULATION CENTER EXPECTED TO MOVE ONSHORE OVER THE MOUTH OF MOBILE
BAY EARLY THIS AFTERNOON...WITH COASTAL FLOODING AND SOME WIND
DAMAGE POSSIBLE...ALONG WITH AN ISOLATED TORNADO.

AS ARLENE...A HIGH END TROPICAL STORM...CROSSES THE MISSISSIPPI...
ALABAMA AND NORTHWEST FLORIDA PANHANDLE WATERS TO COME ONSHORE OVER
THE MOUTH OF MOBILE TODAY...IT MAY...MAY...STRENGTHEN TO A LOW END
CATEGORY 1 HURRICANE...BUT IS NOT EXPECTED TO ORGANIZE ANY FURTHER.
WINDS ARE EXPECTED TO STRENGTHEN TO THE 50 TO 65 KNOT...58 TO 75
MPH...RANGE BEFORE COMING ONSHORE. WITH MOVING OF THE PATH OF ARLENE
TO THE WEST WITH THE 4 AM HURRICANE CENTER ISSUANCE...THE EFFECTS OF
ARLENE WILL MOVE WESTWARD...WITH DAUPHIN ISLAND AND POINTS WEST
ALONG THE ALABAMA AND WESTERN FLORIDA PANHANDLE COAST SEEING A SURGE
OF 3.5 TO 5.5 FEET. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER THE
AREAS AS THE CENTER OF ARLENE MOVES CLOSER TO SHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WITH ARLENE CONTINUING TOWARDS THE NORTHEASTERN US...HIGH PRESSURE
WILL TAKE OVER. NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
NEEDED TODAY INTO TONIGHT.

The radar

The Eglin Afb radar (KEVX), 93 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of June 11, 2005

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:15 PM CDTF0Richland, ND0.250
June 112:20 PM CDTF0Saint Croix, WI0.325
June 112:40 PM CDTF0Polk, WI2.550
June 112:55 PM CDTF0Pierce, WI1.025
June 113:00 PM CDTF1Barron, WI5.050
June 113:04 PM CDTF1Saint Croix, WI8.050$3.6 million
June 113:43 PM CDTF0Saint Croix, WI0.525
June 114:23 PM CDTF0Chisago, MN0.120
June 114:25 PM CDTF0Pine, MN8.020
June 114:30 PM CDTF1Clay, MN0.2100
June 115:00 PM CDTF1Pine, MN6.025
June 115:20 PM CDTF0Pine, MN0.120
June 116:40 PM CDTF0Deaf Smith, TX0.550
June 116:48 PM CDTF0Traill, ND0.250
June 116:52 PM CDTF0Traill, ND0.250
June 117:00 PM CDTF0Swisher, TX0.440
June 117:05 PM CDTF0Swisher, TX0.330
June 117:28 PM CDTF0Deaf Smith, TX0.125
June 117:30 PM CDTF0Armstrong, TX0.225
June 117:35 PM CDTF0Swisher, TX0.440
June 117:36 PM CDTF0Armstrong, TX0.125
June 117:57 PM CDTF0Armstrong, TX0.125
June 118:02 PM CDTF0Armstrong, TX0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.